Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 152, NWS Bismarck, ND

August 16, 2000Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 16, 2000, 10:25 AM CDT for Stutsman County, North Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 16, 2000, 10:25 AM CDT (15:25 UTC)
Expired
Aug 16, 2000, 11:15 AM CDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 10:32 AM CDTHail 0.75Pingree, ND
Aug 16, 10:35 AM CDTHail 0.75Pingree, NDReported by a cooperative observer.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 161525
SVRBIS
NDC093-161615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1025 AM CDT WED AUG 16 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1115 AM CDT

* AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF PINGREE...OR ABOUT 22
  MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDMUNDS AT 1030 AM CDT
  BUCHANAN...PINGREE AT 1035 AM CDT
  KENSAL...SPIRITWOOD LAKE AT 1055 AM CDT
  COURTENAY AT 1105 AM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4700 9907 4698 9848 4732 9848 4731 9948

TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 AM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Aug 16, 2:30 AM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 AM CDT WED AUG 16 2000

A MID LEVEL SHORT WAVE TROUGH WILL BE TRAVERSING NORTH DAKOTA TODAY.
THIS FEATURE SPORTS 2 VORT MAXES. ONE WILL REMAIN NORTH OF THE STATE
IN SOUTHERN SASKATCHEWAN AND SOUTHERN MANITOBA. THE OTHER WILL MOVE
FROM THE BLACK HILLS TO CENTRAL MINNESOTA. THEN THURSDAY AND FRIDAY
BRING A BUILDING RIDGE AND A RETURN TO QUIET WEATHER TO THE REGION.

IT IS THE SOUTHERN VORT MAX THAT WILL BRING THE MOST POTENTIAL FOR
RAIN TO THE FORECAST AREA. FOLLOWING THE ETA GUIDANCE THIS
DISTURBANCE IS PROGGED TO BRING IN EXCESS OF A THIRD OF AN INCH OF
PRECIPITATION TO THE SOUTH CENTRAL PART OF THE STATE BY 18Z...WITH
MORE TO FOLLOW DURING THE AFTERNOON IN THE EAST CENTRAL AND
SOUTHEAST PART OF THE STATE. THE ATMOSPHERE IS PROGGED TO REMAIN
STABLE AND THE WARM FRONT IS EXPECTED TO REMAIN WELL SOUTH IN
SOUTHERN SOUTH DAKOTA.

IT APPEARS THAT THE HEAVY ACTION FROM THIS SYSTEM WILL LIKELY REMAIN
SOUTH OF OUR FORECAST AREA...IN THE VICINITY OF THE WARM FRONT. I
EXPECT SOME LIGHTER PRECIPITATION TO MOVE THROUGH THE SOUTHERN PART
OF OUR FORECAST AREA DURING THE MORNING AND EARLY AFTERNOON. SEVERE
WEATHER DOESN'T APPEAR TO BE A THREAT DUE TO THE WEAK OR ABSENT
INSTABILITY.

CLEARING SKIES IN THE WEST THIS AFTERNOON WILL ALLOW SOME
TEMPERATURE REBOUND BUT CLOUDS IN THE CENTRAL FOR MOST OF THE DAY
WILL HOLD BACK TEMPERATURES THERE.

.BIS...NONE.
RSL

In the hours before

Special weather statement, Aug 16, 5:06 AM CDT, 5 hours 19 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 CDT TUE AUG 14 2000

...NO SEVERE THUNDERSTORMS EXPECTED TODAY OR TONIGHT IN WESTERN
AND CENTRAL NORTH DAKOTA...

FORECAST...SHOWERS AND THUNDERSHOWERS WILL MOVE ACROSS THE REGION
THIS MORNING AND EARLY THIS AFTERNOON. SEVERE WEATHER IS HOWEVER NOT
EXPECTED.

DISCUSSION...A MID LEVEL SHORT WAVE TROUGH AND ASSOCIATED SURFACE
TROUGH WILL SET OFF SHOWERS AND THUNDERSHOWERS AS IT MOVES ACROSS THE
REGION TODAY. HOWEVER SURFACE BASED AND ELEVATED INSTABILITY IS
EITHER ABSENT OR VERY WEAK. BOUNDARY LAYER MOISTURE IS ALSO LIMITED.
THUS SEVERE WEATHER IS NOT EXPECTED.

WEATHER SPOTTERS WILL NOT BE NEEDED OVER WESTERN AND CENTRAL NORTH
DAKOTA TODAY OR TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATED FORECASTS.

RSL
Special weather statement, Aug 16, 5:07 AM CDT, 5 hours 18 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 CDT WED AUG 16 2000

...NO SEVERE THUNDERSTORMS EXPECTED TODAY OR TONIGHT IN WESTERN
AND CENTRAL NORTH DAKOTA...

FORECAST...SHOWERS AND THUNDERSHOWERS WILL MOVE ACROSS THE REGION
THIS MORNING AND EARLY THIS AFTERNOON. SEVERE WEATHER IS HOWEVER NOT
EXPECTED.

DISCUSSION...A MID LEVEL SHORT WAVE TROUGH AND ASSOCIATED SURFACE
TROUGH WILL SET OFF SHOWERS AND THUNDERSHOWERS AS IT MOVES ACROSS THE
REGION TODAY. HOWEVER SURFACE BASED AND ELEVATED INSTABILITY IS
EITHER ABSENT OR VERY WEAK. BOUNDARY LAYER MOISTURE IS ALSO LIMITED.
THUS SEVERE WENATHER IS NOT EXPECTED.

WEATHER SPOTTERS WILL NOT BE NEEDED OVER WESTERN AND CENTRAL NORTH
DAKOTA TODAY OR TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATED FORECASTS.

RSL
Special weather statement, Aug 16, 5:15 AM CDT, 5 hours 10 minutes before
NDZ001-009-017-161145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
515 AM CDT (415 AM MDT) WED AUG 16 2000

SHOWERS AND THUNDERSHOWERS WILL CONTINUE OVER AREAS OF DIVIDE...
WILLIAMS AND MCKEZIE COUNTIES THIS MORNING. THE STRONGEST
THUNDERSHOWERS WILL TRACK THROUGH EASTERN MCKENZIE COUNTY THROUGH
600 AM CDT. EXPECT BRIEF RAINFALLS AND FREUQUENT DANGEROUS
LIGHTNING IN THUNDERSHOWERS.

$$MR
N
Special weather statement, Aug 16, 6:00 AM CDT, 4 hours 25 minutes before
NDZ001-009-017-161145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
555 AM CDT (455 AM MDT) WED AUG 16 2000

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER AREAS OF DIVIDE...
WILLIAMS AND MCKENZIE COUNTIES THIS MORNING. THE STRONGEST
THUNDERSHOWERS WILL TRACK THROUGH CENTRAL AND EASTERN MCKENZIE
COUNTY THROUGH 700 AM CDT. EXPECT BRIEF RAINFALLS....SMALL
HAIL...FREUQUENT DANGEROUS LIGHTNING AND STRONG GUSTY WINDS TO 50
MPH IN THE STRONGER THUNDERSTORMS.

$$MR
N
Special weather statement, Aug 16, 6:55 AM CDT, 3 hours 30 minutes before
NDZ001-009-017-161145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
655 AM CDT (555 AM MDT) WED AUG 16 2000

...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER AREAS OF
DIVIDE...WILLIAMS AND MCKENZIE COUNTIES THIS MORNING....
THE STRONGEST THUNDERSHOWERS WILL TRACK THROUGH  EASTERN MCKENZIE
COUNTY AND NORTHWESTERN DIVIDE COUNTY...NEAR FORTUNA 800 AM CDT.
EXPECT BRIEF RAINFALLS....SMALL HAIL...FREUQUENT DANGEROUS LIGHTNING
AND STRONG GUSTY WINDS TO 50 MPH IN THE STRONGEST THUNDERSTORMS.
WINDS ACROSS THE AREA CAN BE EXPECTED TO PERSIST AT 20 TO 30 MPH
THROUGH 800 AM CDT.

MR

NNNNN
Special weather statement, Aug 16, 7:04 AM CDT, 3 hours 21 minutes before
NDZ001-009-017-161300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
704 AM CDT (604 AM MDT) WED AUG 16 2000

...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER AREAS OF
DIVIDE...WILLIAMS AND MCKENZIE COUNTIES THIS MORNING.... THE
STRONGEST THUNDERSHOWERS WILL TRACK THROUGH NORTHWESTERN DIVIDE
COUNTY...NEAR FORTUNA THROUGH 800 AM CDT. EXPECT BRIEF
RAINFALLS....SMALL HAIL...FREUQUENT DANGEROUS LIGHTNING AND STRONG 
GUSTY WINDS TO 50 MPH IN THE STRONGEST THUNDERSTORMS. WINDS ACROSS
THE AREA CAN BE EXPECTED TO PERSIST AT 20 TO 30 MPH THROUGH 800 AM
CDT.

MR

NNNNN

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.